Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 165, NWS Pueblo, CO

July 25, 2018El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 25, 2018, 4:27 PM MDT for El Paso County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 4:27 PM MDT (22:27 UTC)
Expired
Jul 25, 2018, 4:57 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 48 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:22 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS55 KPUB 252227
SVRPUB
COC041-252315-
/O.NEW.KPUB.SV.W.0165.180725T2227Z-180725T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
427 PM MDT WED JUL 25 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central El Paso County in east central Colorado...

* Until 515 PM MDT.

* At 427 PM MDT, a severe thunderstorm was located over southeastern
  Colorado Springs, moving east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Southeastern Colorado Springs, Fountain, Hanover, Ellicott,
  Schriever AFB, Security, Peterson AFB, Security-Widefield, Cimarron
  Hills, Fort Carson and Stratmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 10479 3890 10471 3888 10427 3855 10441
TIME...MOT...LOC 2227Z 286DEG 14KT 3882 10464 

HAIL...1.25IN
WIND...60MPH
 
$$

kam
2 follow-up statements
686 
WWUS55 KPUB 252245
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
445 PM MDT WED JUL 25 2018

COC041-252315-
/O.CON.KPUB.SV.W.0165.000000T0000Z-180725T2315Z/
El Paso CO-
445 PM MDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR CENTRAL EL PASO COUNTY...

At 445 PM MDT, a severe thunderstorm was located over Schriever AFB,
or 13 miles east of Colorado Springs, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Southeastern Colorado Springs, Fountain, Schriever AFB, Hanover,
Ellicott and Security-Widefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3872 10472 3890 10462 3888 10427 3855 10441
TIME...MOT...LOC 2245Z 288DEG 14KT 3879 10457 

HAIL...1.00IN
WIND...60MPH
 
$$

kam
516 
WWUS55 KPUB 252257
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
457 PM MDT WED JUL 25 2018

COC041-252307-
/O.CAN.KPUB.SV.W.0165.000000T0000Z-180725T2315Z/
El Paso CO-
457 PM MDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL EL PASO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
east central Colorado.

LAT...LON 3872 10472 3890 10462 3888 10427 3855 10441
TIME...MOT...LOC 2253Z 286DEG 14KT 3878 10451 

$$

kam

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:44 PM MDT, 43 minutes earlier.

Area forecast discussion, Jul 25, 3:44 PM MDT, 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
344 PM MDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 342 PM MDT Wed Jul 25 2018

Currently...Cold front moved into the area somewhat quicker than
the models suggested, likely due to the convection earlier this
morning over Nebraska. Showers and thunderstorms are developing
over the eastern mountains.

.Tonight and Thursday...Trough will pass to our north and east
this evening. High resolution models continue to show stronger
convection developing over El Paso and Teller Counties later this
afternoon into the evening. There is enough shear and instability
to get a few strong to severe storms in El Paso Counties early
this evening. As disturbance moves southeastward, anticipate
storms will develop in the evening over Kiowa County and move to
the southeast. Still currently looks like best chances for
stronger storms will be north and east of a line from Colorado
Springs to Lamar. Latest HRRR suggest some of the storms could
move into Baca County later tonight with additional rainfall.

.Thursday...Another day with plenty of low level moisture on the
plains and eastern mountains. The GFS and NAM are focusing on the
strongest storms to be along the eastern mountains and near the
Interstate 25 corridor. SPC has marginal risk for these region
which is reasonable given the shear and marginal CAPE. Main
threats will be locally heavy rains, and will have to watch the
recent burn scars. Further west, still enough monsoon moist for
diurnal convection but main monsoon plume will be south of the
region.

.LONG TERM...(Thursday night through Wednesday)
Issued at 342 PM MDT Wed Jul 25 2018

.Friday through Sunday...Continued generally wet pattern for the
eastern mountains and eastward with low level moisture remaining
on the plains. Cold frontal passage on Saturday will bring in
another surge of low level moisture. On Sunday, a sharper trough
will move over the region with another cold front bringing in more
low level moisture. There could be increased chances for severe
weather on Sunday with increased shear, forcing and low level
moisture. Still to early to be very specific as many finer
details have yet to be resolved. Further west, still some monsoon
moisture wrapping around the upper high for some scattered diurnal
convection.

.Monday through Wednesday...Upper ridge retrogrades with drier
northerly flow aloft developing. In addition, better low level
moisture will move east and south of the region. Grids have a
general drying trend with some residual monsoon moisture producing
some diurnal convection. --PGW--

 &&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 342 PM MDT Wed Jul 25 2018

Some thunderstorms will continue through mid evening at the TAF
sites with the best chances for storms at KCOS. The storms near
KCOS could be strong. On Thursday, the pattern continues with
better low level moisture at KCOS and KPUB. Models suggest more
TSRA at KCOS and KPUB than what occurred on Wednesday, while
coverage at KALS will be similar to Wednesday. _PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jul 25, 11:46 AM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1146 AM MDT Wed Jul 25 2018

COZ058>089-093>099-261800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1146 AM MDT Wed Jul 25 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the mountains
this afternoon, with storms moving southeast across interior
valleys, the I-25 Corridor and the eastern plains late this
afternoon and into the evening. One or two strong to severe storms,
producing heavy rain, wind gusts over 60 mph and hail up to half
dollar size, will be possible over the I-25 Corridor and eastern
plains today, generally north and east of a line from Colorado
Springs to Lamar. Any thunderstorm that forms today will be
capable of producing brief heavy rainfall, wind gusts to 45 mph,
hail up to nickel size and lightning. If storms move over area
burn scars, flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Daily isolated to scattered thunderstorms are expected across the
mountains and plains through the extended period, with a possible
decrease in coverage starting early next week. A couple of storms
could be on the strong to severe side each day, with hail to
around 1.5 inches in diameter and winds gusting to 60 mph. Most
storms, however, will have the potential to produce up to small
hail, winds to 45 mph, frequent cloud to ground lightning, and
heavy rainfall. Burn scars and urban areas will continue to be at
risk for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across the eastern mountains and
adjacent plains.

06/06

In the hours before

Special weather statement, Jul 25, 2:25 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
225 PM MDT WED JUL 25 2018

COZ067>070-252115-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
225 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE COUNTY
UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Del Norte, or 30 miles west of Alamosa, moving west at
10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Rio
Grande County.

LAT...LON 3764 10627 3748 10626 3748 10670 3764 10671
TIME...MOT...LOC 2024Z 076DEG 8KT 3754 10642

LW
Special weather statement, Jul 25, 3:40 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
340 PM MDT WED JUL 25 2018

COZ081-082-084-085-252215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
340 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 415 PM MDT...

At 336 PM MDT, Doppler radar was tracking developing thunderstorms
over Pikes Peak, or 11 miles west of Colorado Springs, moving east
at 35 mph.

Locally heavy rain showers, winds gusts to 40 mph, lightning, and
isolated pockets of small hail will be possible with this storm.

Locations impacted include...
Colorado Springs, Fountain, Air Force Academy, Manitou Springs, Green
Mountain Falls, Pikes Peak, Black Forest, Crystola, Security, Falcon,
Security-Widefield, Stratmoor, Chipita Park, Fort Carson, Peterson
AFB, Cimarron Hills and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rainfall is possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3882 10521 3887 10525 3892 10521 3903 10468
      3887 10455 3867 10467
TIME...MOT...LOC 2136Z 265DEG 30KT 3885 10503

lw
Special weather statement, Jul 25, 4:15 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
415 PM MDT WED JUL 25 2018

COZ079-083-085-086-252245-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
415 PM MDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO
COUNTIES UNTIL 445 PM MDT...

At 415 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 27 miles west of Pueblo, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Florence, Penrose, Canon City, Pueblo West and Wetmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3824 10522 3842 10525 3853 10487 3819 10477
TIME...MOT...LOC 2215Z 252DEG 11KT 3831 10513

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:48 PM MDTSpecial Weather StatementPUBHuerfano42 min
Jul 25, 2:25 PM MDTSpecial Weather StatementPUBRio Grande50 min
Jul 25, 3:40 PM MDTSpecial Weather StatementPUBTeller35 min
Jul 25, 4:15 PM MDTSpecial Weather StatementPUBFremont30 min
Jul 25, 4:31 PM MDTSpecial Weather StatementPUBTeller44 min
Jul 25, 4:49 PM MDTSpecial Weather StatementPUBPueblo41 min
Jul 25, 4:53 PM MDTAreal Flood AdvisoryPUBEl Paso, Teller2 hr
Jul 25, 5:17 PM MDTFlash Flood WarningPUBEl Paso, Teller87 min
Jul 25, 5:25 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo34 min
Jul 25, 5:42 PM MDTSpecial Weather StatementPUBHuerfano48 min
Jul 25, 5:45 PM MDTSpecial Weather StatementPUBBaca45 min
Jul 25, 5:59 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas, Pueblo2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.